Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 19, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 6, 2018, 5:48 PM EDT for Cherokee County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2018, 5:48 PM EDT (21:48 UTC)
- Expired
- Jul 6, 2018, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Cherokee County, NC
The radar
The Knoxville radar (KMRX), 120 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 716 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
341
WGUS54 KMRX 062148
FFWMRX
NCC039-070045-
/O.NEW.KMRX.FF.W.0019.180706T2148Z-180707T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
548 PM EDT FRI JUL 6 2018
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Northwestern Cherokee County in southwestern North Carolina...
* Until 845 PM EDT.
* At 547 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to four inches of rain have
already fallen in the last three hours. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Hiawasse Dam and Unaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3514 8420 3525 8416 3524 8413 3525 8412
3525 8409 3526 8408 3528 8405 3529 8403
3527 8401 3526 8401 3525 8400 3524 8401
3523 8399 3514 8402
$$
CDG2 follow-up statements
133
WGUS74 KMRX 062244
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
644 PM EDT FRI JUL 6 2018
NCC039-070045-
/O.CON.KMRX.FF.W.0019.000000T0000Z-180707T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee NC-
644 PM EDT FRI JUL 6 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
NORTHWESTERN CHEROKEE COUNTY...
At 642 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Four to five inches of rain have fallen
across the warned area over the last five hours. Flash flooding is
expected to begin shortly if not already occurring.
Some locations that will experience flooding include...
Hiawasse Dam and Unaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3514 8420 3525 8416 3524 8413 3525 8412
3525 8409 3526 8408 3528 8405 3529 8403
3527 8401 3526 8401 3525 8400 3524 8401
3523 8399 3514 8402
$$
CDG680
WGUS74 KMRX 070038
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
838 PM EDT FRI JUL 6 2018
NCC039-070048-
/O.EXP.KMRX.FF.W.0019.000000T0000Z-180707T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee NC-
838 PM EDT FRI JUL 6 2018
...THE FLASH FLOOD WARNING FOR NORTHWESTERN CHEROKEE COUNTY WILL
EXPIRE AT 845 PM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3514 8420 3525 8416 3524 8413 3525 8412
3525 8409 3526 8408 3528 8405 3529 8403
3527 8401 3526 8401 3525 8400 3524 8401
3523 8399 3514 8402
$$
CDGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:33 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 6, 3:33 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Morristown TN 333 PM EDT Fri Jul 6 2018 .SHORT TERM...(Tonight and Saturday)... Showers and thunderstorms were slow to develop across most of the region ahead of a weak cold front that was moving south across KY at this time. Some pre frontal storms developed earlier this afternoon and these have moved mostly into central Virginia and western North Carolina. Temperatures warmed into the upper 80s to lower 90s before storms and clouds increased earlier this afternoon a few degrees warmer than expected. For the rest of the afternoon expect storms to fill in over central and southern sections as storms move southeast from middle Tennessee and central and southern KY. A few storms will be strong to possibly severe due to high ML cape values of 1500 to 2500 J/KG and afternoon heating. Heavy rainfall a threat to with precipitable water values 1.8 to 2.0 inches if storms linger over the same areas. Tonight storms will decrease with sunset and patchy areas of fog will form. Saturday with lingering clouds and weak front to the south Temperatures mostly lower to mid 80s. Rain chances will be significant along southern border as front will linger just south of Tennessee border. Higher pressure with drier air mass will affect northeast half of forecast area with clearing skies and no showers. .LONG TERM...(Saturday night through Thursday)... A weakening cold front will be continuing its push through the Southern Appalachian Region on Saturday night. Associated thunderstorm activity should be ongoing over the southern half of the area Saturday evening...then slowly exiting the area late evening/overnight. With residual moisture in place and weak lift...scattered convection will be possible on Sunday...mainly across southern locations and over higher elevations. The boundary will be in the general vicinity on Monday and provide a slight chance of showers/thunderstorms again mainly over southern areas and across higher elevations. On Tuesday and Wednesday...a secondary weak boundary will move into the area...creating an additional chance of convection across the region. The second boundary will remain across the area through the end of the extended and continue to provide isolated to scattered convection. As for temperatures...the extended period will begin with cooler...near normal reading as more seasonal temperatures move in behind the cold front. However...temperatures will begin to trend higher through the week and by the end of the period...highs are expected to be back into the upper 80s and low 90s. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 83 69 86 / 50 50 30 20 Knoxville McGhee Tyson Airport, TN 69 83 67 86 / 40 20 0 10 Oak Ridge, TN 69 83 68 87 / 40 20 10 20 Tri Cities Airport, TN 67 80 62 85 / 50 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && TD/MJB
Hazardous weather outlook, Jul 6, 3:12 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 312 PM EDT Fri Jul 6 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-071930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 312 PM EDT Fri Jul 6 2018 /212 PM CDT Fri Jul 6 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Strong to Possibly Severe Thunderstorms This Afternoon and Early Evening... A frontal boundary will move south across the Southern Appalachians late today with scattered to numerous showers and thunderstorms. Some strong to possibly severe thunderstorms are possible late this afternoon and early evening. Main concern will be damaging winds, hail up to penny size, frequent lightning, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight.
In the hours before
Local storm report, Jul 6, 5:07 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 PM EDT FRI JUL 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TSTM WND DMG GREENBACK 35.65N 84.18W
07/06/2018 LOUDON TN 911 CALL CENTER
NUMEROUS TREES DOWN ACROSS SOUTHEAST LOUDON COUNTY NEAR
GREENBACK. TIME ESTIMATED BY RADAR.
&&Special weather statement, Jul 6, 5:14 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
514 PM EDT FRI JUL 6 2018
TNZ012-035-062200-
Scott TN-Morgan TN-
514 PM EDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORGAN AND SOUTHEASTERN
SCOTT COUNTIES UNTIL 600 PM EDT...
At 514 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntsville, or 11 miles south of Oneida, moving south at 10 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Huntsville, Helenwood, Smokey Junction, Norma, Elgin, Robbins, Slick
Rock and Frozen Head State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3641 8437 3628 8435 3626 8438 3623 8437
3621 8437 3620 8439 3618 8440 3617 8444
3615 8445 3613 8444 3618 8465 3642 8459
TIME...MOT...LOC 2114Z 002DEG 10KT 3634 8449
CDGSpecial weather statement, Jul 6, 5:18 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
518 PM EDT FRI JUL 6 2018
TNZ083-062200-
Rhea TN-
518 PM EDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RHEA COUNTY UNTIL
600 PM EDT...
At 518 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spring City, or 13 miles southwest of Rockwood, moving south at 15
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Spring City, Grandview, Piney Falls State Park and Stinging Fork
Falls State Park.
LAT...LON 3560 8501 3569 8498 3578 8490 3582 8481
3581 8478 3579 8474 3576 8476 3575 8473
3574 8471 3569 8472 3568 8475 3569 8475
3570 8477 3563 8479 3560 8478 3558 8481
3557 8481
TIME...MOT...LOC 2118Z 008DEG 13KT 3575 8485
CDGSpecial weather statement, Jul 6, 5:25 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
525 PM EDT FRI JUL 6 2018
TNZ016-038-039-062215-
Hamblen TN-Grainger TN-Hawkins TN-
525 PM EDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAWKINS...
NORTHEASTERN GRAINGER AND HAMBLEN COUNTIES UNTIL 615 PM EDT...
At 525 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bean Station, or 8 miles north of Morristown, moving southwest at 10
mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Morristown, Bean Station, Russellville, Thorn Hill, Mooresburg,
Panther Creek State Park and Alpha.
LAT...LON 3640 8332 3639 8331 3640 8325 3635 8315
3612 8326 3614 8329 3615 8339 3614 8339
3616 8340 3615 8341 3622 8356 3642 8336
3642 8335
TIME...MOT...LOC 2125Z 029DEG 9KT 3634 8329
CDGSpecial weather statement, Jul 6, 5:32 PM EDT, 16 minutes before
Special Weather Statement National Weather Service Morristown TN 532 PM EDT FRI JUL 6 2018 TNZ069-071-062215- Knox TN-NW Blount TN- 532 PM EDT FRI JUL 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KNOX AND NORTHWESTERN BLOUNT COUNTIES UNTIL 615 PM EDT... At 532 PM EDT, Doppler radar was tracking a strong thunderstorm near Rockford, or near Knoxville, moving south at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Knoxville, Maryville, Alcoa, Louisville, Rockford, Eagleton Village, Friendsville, Walland, Lake Forest, Bearden, Wildwood and Seymour. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3597 8404 3596 8382 3571 8380 3574 8413 TIME...MOT...LOC 2132Z 007DEG 6KT 3590 8394 CDG
Special weather statement, Jul 6, 5:41 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
541 PM EDT FRI JUL 6 2018
TNZ039-040-070-073-062230-
Jefferson TN-Hamblen TN-Northwest Cocke TN-North Sevier TN-
541 PM EDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...WEST CENTRAL COCKE...
NORTHEASTERN SEVIER AND SOUTHWESTERN HAMBLEN COUNTIES UNTIL 630 PM
EDT...
At 541 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dandridge, moving south at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Morristown, Sevierville, Jefferson City, Newport, Dandridge, White
Pine, Baneberry, Chestnut Hill, Harrisburg, Bird Crossing and
Fairgarden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3586 8358 3619 8346 3613 8326 3583 8324
3581 8327
TIME...MOT...LOC 2141Z 005DEG 7KT 3599 8338
CDGThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:08 PM EDT | Areal Flood Advisory | MRX | Cherokee | 2 hr |
| Jul 6, 3:43 PM EDT | Special Weather Statement | MRX | Swain | 32 min |
| Jul 6, 4:26 PM EDT | Areal Flood Advisory | MRX | Cherokee | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.